I am a newly diagnosed diabetic type 1. Overall i can say that i am hanging in there. The timing of the disease well was pretty bad… Life was going in the exact direction i dreamed it would. Me an my wife are having our first child “15 weeks today” enjoying a young married couples life. I my self in the united states air force so i had that steady job / family it was all great. Well we are stationed over sea’s in japan Okinawa fast forward 8 months to this weekend. Symptoms began to arise blurred vision extreme thirst. I read online that this was a sign of diabetes so i went to the er and had a blood sugar of 690. They began testing me etc turns they confirmed i was type 1 kept me for 3 days an released me with “general know how” i had about 2 hours of instruction for my new diet and how to use medicine etc. “military medical” I was informed that i would be going up against the medical boards and would be medical discharged from service. All perfect timing all the good ended in bad? anyhow that is my story and now i find my self stressed out. New disease and all this other stuff happening. So I write in hopes that someone out there might have the same experience as myself? Military or stress? Trying to balance it all. I hope to meet someone or several people who can help me with this. There is no specialist here on island for me its all done by military doc’s using webmd. So any tips would be much welcomed thanks again!
Congratulations on the new little one coming!
There was an article written on DiabetesMine.com that may be able to help you. It has information in the article that can definitely point you in the right direction.
You can access it here: http://www.diabetesmine.com/2012/05/a-mixed-military-bag-for-people-with-diabetes.html
@ZachKennedy maybe you can convince them that you can serve based on your knowledge of how to manage your diabetes.
There is a LOT of stress going on in your life. I would seriously seek professional counseling. I would be checking your BG every 3 hours …
I can only say that I am sorry that you have to deal with all of this – I was never in the military and I was young when I got T!, so it is just part of my life!
Stress can make keeping ur BG in control. As for the military ive heard alot of stories about people being discharged after being diagnosed as a diabetic cant believe they do this to people that fight for are freedom. To you sir thanks for your time. I didnt read the article post above yet but i would check that out, there has to be something that the military can do to help you out for the time being. I go through alot of stress at the time as i have been looking for employment for awhile now. the best thing you can do under the stress is keep you BG at good numbers by checking alot. Thats crazy thats all the training they gave you when diagnosed. I was at 834 when diagnosed and was in ICU for 4 days and then in hospital for 4 more days. those last 4 days i had a diabetes educator come see me for about 2 hours a day. they taught me to use meds what the meds did where to use them how to store them also showed me how to read food labels and count carbs make a meal plan and so on. i think i learned more in those last to days than i have in the past 2 yrs. that ive been living with it which isnt that long at all. You should try and see and endo and dietritian also. hope things work out for you well i know they will just stay positive. And the best way to do that is by keeping your BG in control but also remember if you get a high or low reading dont take it to heart just treat it.
It sounds like there might be some precedence for you being able to fight for your job.
With diabetes knowledge is power. Go onto Amazon and get a couple books:
50 Diabetes Myths That Can Ruin Your Life; And the 50 Diabetes Truths that Can Save It by Riva Greenberg
Think Like a Pancreas by Gary Scheiner
The Diabetic Athlete by Sheri Colberg
Using Insulin by John Walsh
Gary Scheiner offers online classes for about $30 each at www.Type1University.com
Testing a lot is a good way to learn how certain foods affect you and to catch lows before they cause you problems. Always keep some form of quick sugar on you - glucose tablets are good but take time to eat. A small tube of cake frosting is easy to keep in your pocket and is waterproof.
Heat and humidity can cause you to have lows. You might have to decrease your insulin a little in the summer.
If you can get to a good doctor or endocrinologist, find about about getting an insulin pump. I probably wouldn’t try to do it through the military doctors… they’re pretty old school.